Couldn't find what you looking for?

TRY OUR SEARCH!

Table of Contents

One of the world's most popular pain relievers poses yet another potentially fatal side effect. Here is what you need to know about the latest warnings regarding acetaminophen (paracetamol), most commonly marketed in the USA as Tylenol.

In the United States, when you want to feel better, you take a Tylenol. This over the counter pain reliever is one of the best selling non-prescription products in the world. Invented in the 1950's as an alternative to Aspirin that can be taken on an empty stomach, acetaminophen (known as paracetamol outside the USA) is taken by billions of people who buy it under the trade names Tylenol, Alvedon, Anacin Aspirin Free, Apra, Crocin, Dafalgan, Doliprane, Efferalgan, Febrecet, Feverall, Genapap, Lekadol, Panodil, Panodol, Uphamol, Vermidon, Vitamol, Xumadol, and Zolben, among dozens of others.

Although there is no doubt that this medication works, it has a long history of warnings and recalls. Most recently, on 2 August 2013, the US Food and Drug Administration issued a warning that Tylenol and other brands of paracetamol can cause sometimes-fatal skin reactions.

Potentially Fatal Skin Reactions

The use of Tylenol has been associated with three potentially deadly skin reactions known as acute generalized exanthematous pustulosis, Stevens-Johnson syndrome, and toxic epidermal necrolysis. All three skin conditions are recognized by rash, reddening of the skin, formation of blisters, and detachment of the upper layer of the skin. Some people are at greater risk than others at developing these severe reactions to the drug

  • Acute generalized exanthematous pustulosis, also known as the id reaction or autoeczematization, is a body-wide condition of oozing and blistering that is generalized by the immune system. It typically appears in people who already have a severe skin infection. The use of Tylenol for pain relieve may push the inflammatory process "over the edge" so that a generalized skin reaction occurs.
  • Stevens-Johnson syndrome most often occurs in people who have HIV, in people who are getting radiation treatment for brain tumors, and in people who are labeled as "slow acetylators," that is, who lack a particular kind of detoxification enzyme in the liver that breaks down the active ingredient in Tylenol and in other medications. People who get Stevens-Johnson syndrome most often would be taking a number of drugs in addition to Tylenol which "max out" the ability of their bodies to detoxify drugs.
  • Toxic epidermal necrolysis is a potentially fatal skin reaction to certain antibiotics, seizure medications, and drugs for gout. Tylenol is not the only non-prescription pain reliever that can trigger an attack of this condition. Ibuprofen and Indomethacin can cause similar reactions.

You aren't likely to have a near-fatal reaction to Tylenol if you aren't already sick. However, because a few people have developed these symptoms without having a pre-existing disease and even after their first few doses of the pain reliever, the FDA urges anyone experiencing blisters while taking Tylenol or any other form of paracetamol to stop taking the product immediately and see a doctor.

Continue reading after recommendations

  • Curhan SG, Eavey R, Shargorodsky J, Curhan GC. Analgesic use and the risk of hearing loss in men. Am J Med. 2010 Mar.123(3):231-7. doi: 10.1016/j.amjmed.2009.08.006.
  • US Food and Drug Administration, FDA Drug Safety Communication: FDA warns of rare but serious skin reactions with the pain reliever/fever reducer acetaminophen. www.fda.gov, accessed 2 August 2013.
  • Photo courtesy of TheGiantVermin by Flickr : www.flickr.com/photos/tudor/399387509/
  • Photo courtesy of Katy Warner by Flickr : www.flickr.com/photos/sundazed/2277763683/